Inappropriate Drugs in Hospice Proton Pump Inhibitors

While Proton Pump Inhibitors (PPIs) are generally considered safe, recent studies and FDA reports bring to light a number of risks in taking these “safe” medications—particularly in the elderly. The volume of PPIs reported to the Centers for Medicare & Medicaid Services (CMS) flagged this drug class as one to watch for inappropriate use. Inappropriate use is defined as use prescribed outside FDA approved labeled indication, age, dosage, or duration of treatment. In April 2017, the American Gastroenterological Association (AGA) released updated “best practice” guidelines, specifically outlining which patients are eligible for long term PPI use.

First and foremost, hospice focus is on quality of life that remains. That being said, it seems logical that treating and covering medications for GERD and acid reflux is a simple decision, until you take a look at the adverse drug effects (ADE) associated with PPI use in the elderly:

  1. Poor B12 absorption that may lead to Pernicious Anemia, multiplying the risk the elderly already experience for the disease.
  2. Poor magnesium absorption causing hypomagnesemia. Symptoms–which primarily affect cardiac patients–include an increased risk of digoxin toxicity, muscle cramps, heart palpitations, tremors, and seizures, to name a few.
  3. Increase risk of hip and spinal fractures in patients that are already a fall/fracture risk.
  4. The risk of infections (e.g., C. Diff, community acquired pneumonia) doubles.
  5. Most recently a link between long term PPI use and dementia was discovered.

Switching to a Histamine Blocker (H2 blocker) such as Ranitidine can treat symptoms on an “as needed” basis along with TUMS or Rolaids. Simple lifestyle changes may help with little effect to quality of life. Some of these changes include:

  1. Eat more frequent, smaller meals to avoid being overfull, and don’t eat within two hours of bedtime.
  2. Elevate your head while sleeping with extra pillows or a bed wedge. Also, try sleeping on your right side.
  3. Review your medication list with a pharmacist to determine if any medications are increasing symptoms.

Studies found that two-thirds of PPI orders given were without adequate indication, and misuse of PPIs is the leading cause of “Unnecessary Meds” F-tag 329 non-compliance within Long Term Care Facilities. The FDA approved PPI use for no longer than 1 year; however, many patients take them indefinitely at the risk of some severe adverse events. The AGA’s new best practice guidelines state that patients with uncomplicated GERD/acid reflux should be tapered off if symptom free rather than continuing indefinitely. Slow tapering over two to three weeks is recommended, otherwise rebound hypersecretion may occur giving a false impression therapy that is still required.

Go slow and keep the TUMS nearby. Ultimately discontinuing one of the most inappropriately prescribed medications in the United States will improve quality of life. Potential adverse effect risks decrease dramatically, not only those risks from the drug itself but also the risks associated with polypharmacy such as hospitalizations, drug interactions, and falls.

PPI Tapering Example

Week Sunday Monday Tuesday Wednesday Thursday Friday Saturday
1 20mg 10mg 20mg 10mg 20mg 10mg 20mg
2 10mg 10mg 10mg 10mg 10mg 10mg 10mg
3 10mg 10mg 10mg 10mg
4 10mg 10mg 10mg
5 OFF

 

  • http://www.gastrojournal.org/article/S0016-5085(17)30091-4/fulltext
  • https://www.cms.gov/Medicare-Medicaid-Coordination/Fraud-Prevention/Medicaid-Integrity-Education/Pharmacy-Education-Materials/Downloads/ppi-adult-factsheet.pdf
  • https://www.cms.gov/Medicare-Medicaid-Coordination/Fraud-Prevention/Medicaid-Integrity-Education/Pharmacy-Education-Materials/Downloads/ppi-adult-dosingchart.pdf
  • http://www.caltcm.org/index.php?option=com_content&view=article&id=223:minimizing-the-inappropriate-use-of-proton-pump-inhibitors–ppi–in-the-elderly&catid=22:news&Itemid=111
  • http://www.todaysgeriatricmedicine.com/archive/012014p6.shtml
  • http://www.medscape.com/viewarticle/858909
  • http://ndnr.com/gastrointestinal/neuropathy-long-term-ppi-use-a-case-study/
  • Therap Adv Gastroenterol. 2012 Jul; 5(4): 219–232.
By | 2018-01-04T20:05:37+00:00 May 1st, 2017|Pharmacist Corner|0 Comments

About the Author:

Leave A Comment